Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 1, 2020, 10:27 PM CST for Dade County, Jasper County, Lawrence County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2020, 10:27 PM CST (04:27 UTC)
- Expired
- Mar 2, 2020, 2:30 AM CST
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cherokee County, KS, Crawford County, KS, Dade County, MO, Jasper County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 96 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 12:49 AM CST | FLASH FLOOD | 2 Nne Carytown, MO | INTERSECTION OF COUNTY ROAD 130 AND BASE LINE BLVD FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 142 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 541 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.2
The text
As transmitted.
242
WGUS53 KSGF 020427
FFWSGF
KSC021-037-MOC057-097-109-020830-
/O.NEW.KSGF.FF.W.0008.200302T0427Z-200302T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1027 PM CST Sun Mar 1 2020
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northern Cherokee County in southeastern Kansas...
Southern Crawford County in southeastern Kansas...
Northern Lawrence County in southwestern Missouri...
Jasper County in southwestern Missouri...
Southern Dade County in southwestern Missouri...
* Until 230 AM CST.
* At 1024 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Joplin... Carthage...
Webb City... Carl Junction...
Mount Vernon... Oronogo...
Duquesne... Sarcoxie...
Duenweg... Cherokee...
Miller... Weir...
Sherman... Scammon...
This warning includes but is not limited to the following low water
crossings...
North Main and Murphy Boulevard In Joplin...
Highway 97 at The Spring River north of Stotts City...
Highway 37 at The Spring River southwest of Avilla...
Route JJ at Center Creek southeast of Carl Junction...
and Route F, 3 miles northeast of Reeds.
Additional rainfall amounts of one to two inches are possible as storms
redevelop over the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3740 9507 3739 9464 3736 9461 3733 9445
3730 9363 3708 9362 3705 9409 3706 9461
3725 9507
FLASH FLOOD...RADAR INDICATED
$$
Terry2 follow-up statements
463
WGUS73 KSGF 020630
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1230 AM CST Mon Mar 2 2020
KSC021-037-MOC057-097-109-020830-
/O.CON.KSGF.FF.W.0008.000000T0000Z-200302T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-Lawrence MO-Jasper MO-Dade MO-
1230 AM CST Mon Mar 2 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CST FOR
NORTHERN CHEROKEE...SOUTHERN CRAWFORD...NORTHERN LAWRENCE...JASPER
AND SOUTHERN DADE COUNTIES...
At 1228 AM CST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is likely ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
This warning includes but is not limited to the following low water
crossings...
North Main and Murphy Boulevard In Joplin...
Highway 97 at The Spring River north of Stotts City...
Highway 37 at The Spring River southwest of Avilla...
Route JJ at Center Creek southeast of Carl Junction...
and Route F, 3 miles northeast of Reeds.
Additional rainfall amounts of one to two inches are possible in
the warned area through 2 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3740 9507 3739 9464 3736 9461 3733 9445
3730 9363 3708 9362 3705 9409 3706 9461
3725 9507
FLASH FLOOD...RADAR INDICATED
$$
Terry440
WGUS73 KSGF 020832
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
232 AM CST Mon Mar 2 2020
KSC021-037-MOC057-097-109-020841-
/O.EXP.KSGF.FF.W.0008.000000T0000Z-200302T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-Lawrence MO-Jasper MO-Dade MO-
232 AM CST Mon Mar 2 2020
...THE FLASH FLOOD WARNING FOR NORTHERN CHEROKEE...SOUTHERN
CRAWFORD...NORTHERN LAWRENCE...JASPER AND SOUTHERN DADE COUNTIES HAS
EXPIRED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3740 9507 3739 9464 3736 9461 3733 9445
3730 9363 3708 9362 3705 9409 3706 9461
3725 9507
$$
DSAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 1, 5:32 PM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Mar 1, 5:32 PM CST, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Springfield MO 532 PM CST Sun Mar 1 2020 .SHORT TERM...(This evening through Tonight) It felt like a spring day over extreme southeast Kansas and the Missouri Ozarks. Breezy south winds brought in a Gulf airmass, which will set the stage for showers and thunderstorms this evening and through the overnight hours. A few of these storms could become strong to severe, with large hail up to the size of quarters being the primary risk. There will also be a very limited risk for a damaging wind gust or two. Deep layer shear will be the limiting factor, as 0-6km values only range from 20 to 30 knots. Models have increased CAPE progs ranging from 1000 to 1500. There will also be a flash flood risk along a narrow corridor. This corridor will likely stretch roughly from Columbus Kansas to Springfield, and then east along the Highway 60 corridor. The HRRR and RAP have consistent signals with each other, and have consistently showed this potential each hourly run today. This zone is correlated with an 850mb jetlet that triggers convection around the Joplin/Columbus Kansas area around 9 or 10pm this evening. Showers and thunderstorms will likely shift south and east of the CWA by early Monday morning. A Flash Flood Watch for tonight is being considered for a narrow corridor from Columbus Kansas eastward along the Highway 60 corridor. .LONG TERM...(Monday through Sunday) Northwest flow will push the frontal boundary into Arkansas by early Monday, setting the stage for several days of dry and mild weather. The Ozarks will remain under the influence of northern stream energy as the southern belt churns across the deep south within the split flow regime and tropical atmospheric river. Locations across the I-20 and I-40 corridors will rob any low level moisture return to the Ozarks as widespread convection occurs in this area through Thursday morning. Another shot of continental air will spread across the region early Friday morning. This front will be rain free given the dry air in place. A large upper ridge of high pressure builds across the nations midsection for next weekend. This feature will help boost temperatures back into the 60s, and possibly the 70s by Sunday afternoon. No rainfall is expected through Saturday night. A precipitation signal then occur by late Sunday which could feature some heavy rain given the upper pattern and stationary southwest to northeast baroclinic zone. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 529 PM CST Sun Mar 1 2020 A weak cold front will move south through the region this evening into the overnight hours. Scattered showers and a few storms are expected to develop along the front. Due to limited coverage confidence was too low to include a mention of thunder at this time in the TAFs, did include a TEMPO group for showers in the TAFs as coverage in showers should be greater than thunderstorms. If the TAF sites are affected by thunder it will be in the same time range as they would be affected by showers. Will amend the TAFs as needed this evening if confidence in a TAF site being affect by a thunderstorm increases. Ceilings will lower into the MVFR range and possibly the IFR range behind the front. Winds will also switch to the north after the frontal passage. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Cramer LONG TERM...Cramer AVIATION...Wise
Hazardous weather outlook, Mar 1, 5:40 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 540 PM CST Sun Mar 1 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022345- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 540 PM CST Sun Mar 1 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. DISCUSSION... Scattered showers and thunderstorms will develop this evening into the overnight hours ahead of an approaching cold front. There will be the potential for a few strong to severe storms with hail up to the size of quarters being the main risk this evening into the early overnight hours. An isolated damage wind gust can also not be ruled out. Localized flooding of a few sensitive low water crossings will also be possible in basins that receive three quarters of an inch of rain or greater. The greatest concentration of thunderstorms will occur along and south of a line from Columbus Kansas to Mountain Grove Missouri. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A front will stall across the area Monday morning. As waves of low pressure move along it, there is the potential for a few thunderstorms near the front through the day. Isolated heavy rain will also be possible Monday night and early Tuesday, mainly southeast of I-44. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into the early overnight hours for areas along and south of a line from Columbus Kansas to Mountain Grove Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Special weather statement, Mar 1, 9:18 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
918 PM CST Sun Mar 1 2020
KSZ101-MOZ088-020400-
Cherokee KS-Jasper MO-
918 PM CST Sun Mar 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND JASPER
COUNTIES UNTIL 1000 PM CST...
At 917 PM CST, Doppler radar was tracking a strong thunderstorm over
Weir, or 9 miles south of Pittsburg, moving east at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Carthage... Oronogo...
Jasper... Cherokee...
Weir... Alba...
Scammon... Purcell...
Carytown... Asbury...
Neck City... Avilla...
La Russell... Reeds...
Waco... Roseland...
Dudenville... Lawton...
Maple Grove... Skidmore...
This includes the following highways...
Interstate 44 between mile markers 31 and 32.
Interstate 49 between mile markers 42 and 56.
LAT...LON 3734 9485 3734 9462 3736 9461 3735 9410
3734 9409 3730 9408 3729 9405 3709 9405
3708 9407 3719 9440 3724 9484
TIME...MOT...LOC 0317Z 271DEG 22KT 3729 9476
WiseSpecial weather statement, Mar 1, 9:47 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
947 PM CST Sun Mar 1 2020
MOZ089-094-020430-
Dade MO-Lawrence MO-
947 PM CST Sun Mar 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND
SOUTHEASTERN DADE COUNTIES UNTIL 1030 PM CST...
At 947 PM CST, Doppler radar was tracking a strong thunderstorm over
Miller, or 9 miles north of Mount Vernon, moving northeast at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Miller... Everton...
Halltown... Red Oak...
Pennsboro...
This includes Interstate 44 between mile markers 56 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3709 9405 3728 9405 3747 9362 3739 9362
3728 9363 3728 9361 3719 9361
TIME...MOT...LOC 0347Z 228DEG 16KT 3724 9384
WiseSpecial weather statement, Mar 1, 9:51 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
951 PM CST Sun Mar 1 2020
KSZ097-101-020430-
Cherokee KS-Crawford KS-
951 PM CST Sun Mar 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE AND SOUTHERN
CRAWFORD COUNTIES UNTIL 1030 PM CST...
At 951 PM CST, Doppler radar was tracking a strong thunderstorm near
Mccune, or 13 miles southwest of Girard, moving east at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Pittsburg... Frontenac...
Cherokee... Weir...
Sherman... Scammon...
Chicopee... Mccune...
Asbury... West Mineral...
Roseland... Beulah...
Opolis... Yale...
Lawton... Carona...
Lone Oak... Skidmore...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3749 9462 3724 9461 3721 9462 3725 9508
3727 9508 3728 9507 3738 9507 3739 9509
3743 9509
TIME...MOT...LOC 0351Z 270DEG 14KT 3734 9496
WiseThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 9:18 PM CST | Special Weather Statement | SGF | Jasper | 42 min |
| Mar 1, 9:47 PM CST | Special Weather Statement | SGF | Dade | 43 min |
| Mar 1, 10:19 PM CST | Severe Thunderstorm Warning | SGF | Lawrence | 41 min |
| Mar 1, 10:48 PM CST | Special Weather Statement | SGF | Dade | 42 min |
| Mar 1, 10:53 PM CST | Special Weather Statement | SGF | Greene | 67 min |
| Mar 1, 11:06 PM CST | Special Weather Statement | SGF | Jasper | 39 min |
| Mar 1, 11:21 PM CST | Special Weather Statement | SGF | Webster | 39 min |
| Mar 1, 11:47 PM CST | Special Weather Statement | SGF | Jasper | 43 min |
| Mar 2, 12:26 AM CST | Special Weather Statement | SGF | Lawrence | 49 min |
| Mar 2, 12:45 AM CST | Flash Flood Warning | SGF | Christian, Dade, Greene, Lawrence, Polk, Webster and 1 more | 4 hr |
| Mar 2, 12:52 AM CST | Special Weather Statement | SGF | Greene | 38 min |
| Mar 2, 1:27 AM CST | Special Weather Statement | SGF | Webster | 48 min |
| Mar 2, 2:02 AM CST | Special Weather Statement | SGF | Douglas | 43 min |
| Mar 2, 2:25 AM CST | Flash Flood Warning | SGF | Douglas, Howell | 6 hr |
| Mar 2, 4:40 AM CST | Flash Flood Warning | SGF | Wright | 4 hr |
| Mar 2, 8:32 AM CST | Areal Flood Advisory | SGF | Douglas, Greene, Webster, Wright | 12 hr |
| Mar 2, 5:39 PM CST | Severe Thunderstorm Warning | SGF | Ozark | 45 min |
| Mar 2, 5:45 PM CST | Severe Thunderstorm Warning | SGF | Dent | 45 min |
| Mar 2, 5:46 PM CST | Severe Thunderstorm Warning | SGF | Shannon | 44 min |
| Mar 2, 5:56 PM CST | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 46 min |
| Mar 1, 9:51 PM CST | Special Weather Statement | SGF | Crawford | 39 min |
| Mar 1, 11:00 PM CST | Special Weather Statement | SGF | Cherokee | 45 min |
Nearby
Flash Flood Warnings in Missouri, 2020Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.